South Dakota, 2004Lightning Strike in South Dakota, July 12, 2004
July 12, 2004 · NWS ABR · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 12, 2:20 AM CST, 6 hours 10 minutes earlier.
Area forecast discussion, Jul 12, 2:20 AM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 AM CDT MON JUL 12 2004
.SHORT TERM...TODAY THROUGH 12Z THURSDAY.
MAIN FOCUS FOR SHORT TERM FORECAST REVOLVES AROUND TIMING PCPN
TODAY...THEN DEALING WITH PCPN CHCS FOR FAR SWRN CWA MID WEEK.
LOLVL JET ACROSS CENTRAL SODAK HAS FIRED OFF AREA OF ELEVATED TSRA
FROM KABR AND AREAS WEST. NOTHING IS REALLY ORGANIZED WITH
CONVECTION...AND ALTHO SOME DECENT RAINERS ARE EMBEDDED WITHIN THE
AREA...MOVEMENT IS SUCH THAT FLOODING RAINS NOT VERY LIKELY. WILL
CANCEL FLOOD WATCH WITH ZONE ISSUANCE.
FOR LATER TODAY...COLD FRONT SLOWLY PASSES EAST THROUGH CWA...WITH
MODELS NOW PROGGING A SLIGHTLY SLOWER PASSAGE THAN PREVIOUSLY SEEN.
WITH SCATTERED BOUNDARIES FROM THIS MORNINGS CONVECTION...AND BETTER
RESOLUTION OF SECOND 5H WAVE PASSING THROUGH NERN CWA BY 00Z
TUESDAY...EXPECT SCT TSRA TO AGAIN DEVELOP LATER THIS
AFTN...BASICALLY ALONG THE I-29 CORRIDOR AND EAST.
FOR THE REMAINDER OF THE NEAR TERM...THINGS QUIET DOWN SOMEWHAT.
WITH CLOSED 5H VORTEX FLATTENING 5H RIDGE OVER CWA TODAY...RIDGE
REBOUNDS BACK TO THE WEST OF CWA...WITH CWA IN NW FLOW ALOFT. COLD
FRONT SAGS THROUGH CWA BY 12Z TUESDAY...WITH CANADIAN HIGH NOSING
INTO NERN CWA. ONE PROBLEM AREA IS WITH WESTERN EDGE OF FRONTAL
BOUNDARY BEGINNING TO LIFT SLOWLY TO THE NORTH...BECOMING DRAPED
ACROSS SWRN SODAK BY 12Z WEDNESDAY. THERE IS ENOUGH 7H AND 85H
THETA-E FORCING TO WARRANT A SLIGHT CHC TSRA TUESDAY NIGHT ACROSS
FAR SW CWA. OTW LOOKS TO BE DRY AND SEASONABLE THROUGH 12Z THURSDAY.
.LONG TERM...12Z THURSDAY THROUGH SUNDAY.
EXTENDED STARTS OFF WITH CONTINUATION OF 5H RIDGE POSITIONED WEST OF
CWA WITH DRY NOW FLOW ALOFT. PROBLEM STILL LOOKS TO BE FRIDAY
EVENING/NIGHT AS GFS CONTS TO SHOW 7H TROF MOVING THROUGH ERN CWA
00Z SAT-12Z SATURDAY. WEAK 5H WAVE DROPS QUICKLY DOWN BACKSIDE OF 5H
RIDGE...WITH 85H FRONT DRAPED E-W ACROSS CWA BY 12Z SATURDAY. THINK
THAT MOST OF PCPN WILL BE ACROSS ERN CWA...SO HAVE REMOVED WESTERN
SECTIONS FROM PCPN MENTION. NOT SURE THAT PCPN WILL ALSO LAST AS
LONG AS WE CURRENTLY ARE FCSTING...BUT LEFT ALONE FOR CONTINUITY
SAKE. REMAINDER OF EXTENDED FORECAST LOOKS TO BE DRY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
HINTZ
Hazardous weather outlook, Jul 12, 4:42 AM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
542 AM CDT MON JUL 12 2004
MNZ039-046-SDZ006>008-011-018>023-131039-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE-
542 AM CDT MON JUL 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL SLOWLY MAKE ITS WAY ACROSS NORTHEAST SOUTH DAKOTA
THIS AFTERNOON. THE FRONT WILL ENCOUNTER UNSTABLE AIR ALREADY IN
PLACE...RESULTING IN THE CHANCE OF THUNDERSTORMS LATER THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM THIS
AFTERNOON...ESPECIALLY ALONG THE I-29 CORRIDOR AND AREAS EAST.
SDZ003>005-009-010-015>017-033>037-045-048-051-131039-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
542 AM CDT MON JUL 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 12, 2:49 AM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
349 AM CDT MON JUL 12 2004
SDZ004>006-120948-
BROWN-CAMPBELL-MCPHERSON-
...SEVERE THUNDERSTORM WATCH CANCELLED...
SEVERE THUNDERSTORM WATCH #609 THAT WAS IN EFFECT UNTIL 6 AM CDT HAS
BEEN CANCELLED. SCATTERED THUNDERSTORMS ARE STILL POSSIBLE ACROSS
BROWN...CAMPBELL AND MCPHERSON COUNTIES THIS MORNING...BUT THEY ARE
NOT EXPECTED TO BECOME SEVERE.
HINTZ
Local storm report, Jul 12, 7:23 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 AM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0811 AM HAIL 1 N ONAKA 45.21N 99.46W
07/12/2004 1.00 INCH FAULK SD CO-OP OBSERVER
0815 AM HAIL ONAKA 45.19N 99.46W
07/12/2004 2.50 INCH FAULK SD CO-OP OBSERVER
&&
TKLightning, Marshall
- When
- July 12, 8:30 AM CST
- Where
- Marshall County, Britton
- Reported by
- NEWSPAPER
- Coordinates
- 45.759, -97.598 (the zone’s center; the record gives no point)
Lightning struck a home in Britton starting a fire in the attic causing significant damage to the home.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, July 12, 20042 injured · $477,000 · F2 · 13 events
- Flash Flood and Flood in New Jersey, July 12 to 16, 2004$50 million · 2 events
- Lightning Strike in Vermont, July 12, 20041 death · 1 injured · 1 event
- Tornado and Flash Flood in Nebraska, July 12, 2004$11 million · F0 · 13 events
- Tornadoes and Hail in Minnesota, July 12 to 13, 2004$1.1 million · F1 · 22 events
- Hail and Damaging Winds in Tennessee, July 12 to 14, 20041 injured · $420,000 · 1 in hail · 55 events
- Flash Flood in New Jersey, July 12 to 13, 2004$5.0 million · 1 event
- Flash Flood in Maryland, July 12 to 13, 2004$2.0 million · 1 event
- Flash Flood and Damaging Winds in Maryland, July 12, 2004$903,000 · 60 kt wind · 3 events
- Flash Flood in Vermont, July 12, 2004$800,000 · 1 event
- Flash Flood in Pennsylvania, July 12 to 13, 20041 injured · $500,000 · 1 event
- Flash Flooding and Flood in Pennsylvania, July 12, 2004$650,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416259.